[Skip to Content]
[Skip to Content Landing]
Article
February 1978

Carbamazepine-Induced Syndrome of Inappropriate Antidiuretic Hormone SecretionReversal by Concomitant Phenytoin Therapy

Arch Intern Med. 1978;138(2):299-301. doi:10.1001/archinte.1978.03630260085022
Abstract

The syndrome of inappropriate antidiuretic hormone secretion, with marked hyponatremia, was observed in an elderly woman who was taking carbamazepine for trigeminal neuralgia. Subsequent studies revealed this effect to be directly related to the administration of the drug. Substantial water retention has not been previously described in patients taking normal volumes of fluid and taking standard doses of carbamazepine. Additionally, it was determined that the antidiuretic effect of carbamazepine could be blocked by phenytoin. The actions of both drugs on renal water excretion, and the interactions of the drugs were observed to be dose-related.

(Arch Intern Med 138:299-301, 1978)

×